Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Las Vegas, NV

July 9, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 9, 2018, 6:31 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 6:31 PM MST (01:31 UTC)
Expired
Jul 9, 2018, 9:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:57 PM MSTFLASH FLOOD7 Nnw New Kingman-Butle, AZMOHAVE COUNTY DISPATCH REPORTED FLASH FLOODING ALONG STOCKTON HILL RD BETWEEN MM 13 AND 15.
Jul 9, 8:00 PM MSTFLASH FLOODChloride, AZ1.03 INCHES OF RAIN FELL IN 21 MINUTES MEASURED BY A TRAINED SPOTTER. TWO SMALL CULVERTS WERE DAMAGED BY THE HEAVY RAINFALL AND EROSION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

061 
WGUS55 KVEF 100131
FFWVEF
AZC015-100430-
/O.NEW.KVEF.FF.W.0003.180710T0131Z-180710T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
631 PM MST MON JUL 9 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 930 PM MST.

* At 631 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across Chloride and Stockton 
  Hill Road. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kingman, Chloride, New Kingman-Butler and Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3550 11394 3530 11395 3510 11426 3551 11441

$$

Adair
2 follow-up statements
773 
WGUS75 KVEF 100242
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
742 PM MST MON JUL 9 2018

AZC015-100430-
/O.CON.KVEF.FF.W.0003.000000T0000Z-180710T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
742 PM MST MON JUL 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...

At 738 PM MST, Doppler radar heavy rain had ended over the area 
around Chloride and nearby sections of Highway 93 and Stockton Hill 
Road. However, automated rain gauges recorded between 1 and 2 inches 
within the warned area and flash flooding will remain a threat for 
the next couple hours.

Some locations that will experience flooding include...
Chloride, Stockton Hill Road and secondary roads in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3550 11394 3530 11395 3525 11425 3551 11441

$$

Adair
029 
WGUS75 KVEF 100425
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
925 PM MST MON JUL 9 2018

AZC015-100433-
/O.EXP.KVEF.FF.W.0003.000000T0000Z-180710T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
925 PM MST MON JUL 9 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE
AT 930 PM MST...

Flood waters have receded around Chloride and Stockton Hill Road. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures. As of 925 PM...additional 
thunderstorms were redeveloping across parts of Mohave County. Stay 
aware for the threat of heavy rain and associated flash 
flooding tonight.

LAT...LON 3550 11394 3530 11395 3525 11425 3551 11441

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:14 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 2:14 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
214 PM PDT Mon Jul 9 2018

.SYNOPSIS...An active monsoon pattern will continue through the
next week with daily thunderstorm chances across most of the region.
A disturbance will result in enhanced chances for thunderstorms
that could produce sudden damaging wind gusts (mainly along and SE
of the I-15 corridor) late this afternoon through the evening.
Temperatures will cool Tuesday and Wednesday then begin to increase
late this week.
&&

DISCUSSION...Convection starting to fire along the higher terrain of
Clark, Lincoln and the Mogollon Rim of central and eastern Arizona.
Inverted trough over eastern Arizona will be the trigger to a
potentially active late afternoon and evening across Mohave County,
Colorado River, as well as eastern Clark and San Bernardino Counties.
Jet-let on the northwest flack of the inverted trough will be cutting
across Mohave County late this afternoon with area of 40 kt 0-6km
Bulk Shear. As the storms come off the higher terrain they will be
moving into region of DCAPE in excess of 1000 J/kg which is a
favorable environment for damaging wind potential. The Flash Flood
Threat looks to more isolated due to expected forward motion of
storms along fast moving cold pools. On Tuesday and Wednesday,
inverted trough will be slowly moving westward across
southern/central California. Tomorrow's forecast is predicated on
just how active this evening gets. The atmosphere at least south and
east of Las Vegas could be worked over well enough that Tuesday
could be less active. However, further west ahead of the inverted
trough Inyo County and western San Bernardino Counties. Beyond
Wednesday, moisture looks to linger across the region for continue
diurnal cycle of afternoon/evening convection.
&&

.AVIATION...For McCarran...Focus of the forecast will be
this evening with strong outflow wind potential from the east
impacting the terminal. Storms over Arizona/southwest Utah will
continue to propagate into the lower deserts late this
afternoon/evening. Strong outflow winds from the storms look to
arrive at the terminal between 01z and 03z this evening. This looks
to be the strongest potential for winds with gusts possibly in
excess of 40 kts. There may be a potential of a weaker second push
of winds more from a southerly direction between 05z and 08z. There
is moderate confidence in the event occurring with lower confidence
in the second push of wind this evening. Thunderstorm activity
should then decrease for the second half of the night into Tuesday
morning before re-firing Tuesday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting widespread thunderstorm activity this evening
and overnight across Mohave County into southern Nevada and
California. With these strong thunderstorms, gusty outflow winds
over 40 knots are possible, especially in Mohave County through the
Colorado River Valley. Scattered thunderstorms should linger through
much of the night before dissipating early Tuesday morning. Storms
are expected to redevelop across the entire region Tuesday afternoon
and evening.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION REQUESTED FOR
MOHAVE COUNTY THIS AFTERNOON AND TONIGHT. Spotter activation may
also be needed for Clark and San Bernardino counties late this
afternoon through tonight. Thunderstorms are expected to develop
across Arizona late today that could produce widespread damaging
wind gusts that may move west across the Colorado River Valley.
There will be chances for thunderstorms each day through the next
week. Spotters are encouraged to report any significant weather or
impacts according to standard operating procedures.
&&

Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:28 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 9, 5:34 PM MSTDust Storm WarningVEFMohave56 min
Jul 9, 5:54 PM MSTSevere Thunderstorm WarningVEFMohave36 min
Jul 9, 6:27 PM MSTDust Storm WarningVEFMohave63 min
Jul 9, 6:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 9, 9:21 PM MSTSevere Thunderstorm WarningVEFMohave54 min
Jul 10, 12:04 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 2:26 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 10, 3:53 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 4:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 10, 4:54 PM MSTSevere Thunderstorm WarningVEFMohave51 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.